Hail, Allegany
- When
- September 7, 10:54 AM EST
- Where
- Allegany County, Keifer
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.530, -78.470
Hail of up to quarter size was reported near Paw Paw.
Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Numerous showers and thunderstorms developed along a lee pressure trough after several days of late season heat. Several of these storms turned severe, producing both damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 7, 9:51 AM EST, 1 hour 3 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1051 AM EDT Thu Sep 7 2023
.SYNOPSIS...
An upper level trough will remain to the west of the area while
a cold front slowly approaches the area tonight and meanders
across the region through early next week. Another cold front
will approach the area during the early to middle portions of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current satellite imagery shows an arc of
clouds and developing showers extending along a north-south
line from western MD to near Roanoke. Per SPC mesoanalysis, this
is associated with a band of moisture convergence at around 700
hPa. 12z CAMs attempt to develop storms along this feature as
it lifts toward the north and east through this afternoon. Such
CAM solutions focus the bulk of the thunderstorm activity from
the northern half of the Shenandoah Valley up through north
central MD, which makes sense conceptually since those locations
are currently experiencing ample sunshine, and are just ahead
of the feature mentioned above. Most CAM solutions keep storms
northwest of the I-95 corridor, which casts some uncertainty on
just how much activity will make it into the Baltimore, and
especially DC metros. Those locations are experiencing full
sunshine currently, which should help with destabilization, but
there aren't any notable boundaries outside of bay/river breezes
to initiate convection there. RAP forecasts also indicate that
low-level moisture in the 925-850 hPa will be at a relative min
in these locations as well. Oftentimes bay/river breeze
boundaries aren't handled well with respect to initiating
convection by the CAMs, so it's entirely possible that activity
ultimately forms along these boundaries.
The 12z IAD sounding shows steep low- level lapse rates, and
much better than climo mid-level lapse rates. There is a bit of
a weak remnant EML from around 725-500 hPa in the sounding. The
weak inversion at its base and drier air in the mid-levels
associated with it could provide some resistance to CI, but the
better than climo lapse mid-level lapse rates it provides
(6.5-7 C/km) could help invigorate storms once they become well
established. With steep low- level lapse rates and a relatively
high CAPE/DCAPE environment in place, the main concern today
will be damaging wind gusts. Flow aloft is rather weak, but
there is a belt of around 20-30 knots of flow in the 750-400 hPa
layer that should give storms some weak organization and
movement off toward the NE. Previous discussion follows...
An upper level trough over the Great Lks will support height
falls/cooling aloft across the region over the next 36 hours to
support numerous showers and thunderstorms this afternoon. Given
ample heating, very moist air mass, and modest shear, expect a
few severe thunderstorms this afternoon with the main threat
being damaging winds. While it will be another hot day
particularly along the I-95 corridor, heat indices greater than
104 aren't likely to occur over a 2-hr period or longer.
Therefore, no Heat Advisories will be issued for today.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level pattern remains the same through the weekend with
upper trough axis to the west and moist southerly fetch keeping
the risk of showers and thunderstorms high. With more cloud
cover, cooler temperatures, and lesser shear values expect the
risk of severe wx to gradually come down each day. Upper level
pattern will favor training of storms and slow storm motions
favoring heavy rainfall, but given how dry we have been the past
week or so, multiple heavy rain episodes over the same areas
would be needed to cause flooding.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An upper trough will remain nearly stationary through much of the
long term period, leading to unsettled weather throughout much of
the forecast period.
Sunday will have the best chance for rain as an area of low pressure
develops along a lingering frontal boundary and pushes through the
region. This will definitely be the wettest day overall across the
forecast area, though amounts are still a bit uncertain.
Rain chances will continue Monday through Wednesday, as multiple
impulses of shortwave energy push through the region. There will be
dry periods this time, but there is at least a chance for rain each
day, especially during the afternoon/evening hours.
Temperatures on Sunday through Tuesday will generally hang around
the low to mid 80s before cooling into the mid-upper 70s by mid-
week.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Nmrs showers and thunderstorms expected today through
Saturday, mainly during peak heating. Gusty winds and lightning
will be the main threat.
Rain is likely on Sunday, with showers and thunderstorms possible on
Monday. Sunday will likely see some restriction due to low
CIGs/VSBYs at times. Restrictions also possible on Monday during
showers and storms.
&&
.MARINE...
Brief or marginal SCA conditions can't be ruled out over the
waters especially tonight. SMWs may also be needed.
Periods of southerly channeling may lead to gusty winds (20-25 kts)
on Sunday afternoon/evening ahead of an approaching cold front.
Scattered to numerous showers and thunderstorms with gusty winds are
also expected, especially Sunday, with the potential for SMWs to be
issued as well on either day.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will cause anomalies to increase later this
week. Minor flooding is possible around times of high tide late
Wednesday through late this week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
Friday for ANZ530>534-537>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/KJP
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
TIDES/COASTAL FLOODING...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 734 AM EDT Thu Sep 7 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-081145- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 734 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Scattered to numerous severe storms are possible this afternoon and evening. Damaging wind gusts are the primary threat. Isolated instances of considerable wind damage from severe thunderstorms are possible. Isolated instances of large hail are possible as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday afternoon and evening, and again for Saturday afternoon and evening. Damaging wind gusts are the primary threat with isolated instances of large hail possible as well. The greater likelihood for severe storms exists Friday afternoon and evening. Isolated instances of flooding are possible Friday and Saturday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-081145- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 734 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered to numerous severe storms are possible this afternoon and evening. Damaging wind gusts are the primary threat. Isolated instances of considerable wind damage from severe thunderstorms are possible near and east of Interstate 81. Isolated instances of large hail are possible as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible Friday afternoon and evening, and again for Saturday afternoon and evening. Damaging wind gusts are the primary threat with isolated instances of large hail possible as well. The greater likelihood for severe storms exists Friday afternoon and evening. Isolated instances of flooding are possible Friday and Saturday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday. MDZ001-501-502-VAZ503-504-WVZ501>506-081145- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 734 AM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible, mainly during the afternoon and evening hours this afternoon and early evening. Some of these storms may turn severe. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous showers and thunderstorms are possible, mainly during the afternoon and evening hours Friday. Some of these storms may turn severe. The main threat is damaging wind gusts. Isolated instances of flooding are possible Friday and Saturday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Friday.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1149 AM EDT Thu Sep 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM Tstm Wnd Dmg 2 SW Three Churches 39.37N 78.68W
09/07/2023 Hampshire WV 911 Call Center
One tree down due to thunderstorm winds along the 7200
block of Jersey Mountain Road.
&&
Event Number LWX2302373
ESTThe Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
19 thunderstorm wind, 11 hail. Local standard time, as filed.
Hail of up to quarter size was reported near Paw Paw.
Wind-driven quarter size hail and measured wind gusts of over 65 knots (75 MPH) were reported by a spotter on Falling Waters Road in Williamsport. The wind and hail tore off siding and shingles, and caused damage to vehicles and air conditioners on the property. Numerous trees and several poles blew down in the area, as well.
Wind-driven quarter size hail and measured wind gusts of over 65 knots (75 MPH) were reported by a spotter on Falling Waters Road in Williamsport. The wind and hail tore off siding and shingles, and caused damage to vehicles and air conditioners on the property. Numerous trees and several poles blew down in the area, as well.
There were over a dozen calls for trees and wires blown down over central Washington County.
Trees blew down on eastbound I-70 Dwight D. Eisenhower Highway near US-11 Virginia Avenue. Trees blew down on northbound I-81 near I-70 Dwight D. Eisenhower Highway.
Trees blew down in southwestern Frederick County near Rosemont, Brunswick, and Knoxville.
Trees and wires blew down near the intersection of MD-28 Darnestown Road and MD-117 Bucklodge Road.
Trees and wires blew down on MD-27 Ridge Road at Penn Shop Road.
Hail of up to ping pong ball size was reported in Adamstown.
Trees blew down on southbound I-270 Dwight D. Eisenhower Highway before Exit 18/MD-121 Stringtown Road.
Quarter size hail was reported southwest of Buckeystown.
Trees blew down in central Frederick County, including near Frederick, Braddock Heights, Ballenger Creek, and Middletown.
Multiple trees blew down on Wheyfield Drive.
Trees blew down in northeastern Frederick County, including near Woodsboro, Lewistown, and Keymar.
Trees blew down along Woodbine Road and White Rock Road.
Carroll County Public Schools had delayed dismissal due to roads closed from fallen trees and wires.
A wind gust of 50 knots (58 MPH) and quarter size hail was measured by a COOP Observer in Millers.
A wind gust of 50 knots (58 MPH) and quarter size hail was measured by a COOP Observer in Millers.
Hail of up to ping pong ball size was reported in the Mount Washington area of Baltimore City.
Quarter size hail was reported in Towson.
Trees blew down around White Hall and Norrisville, including in the 4500 block of Amos Road.
Trees blew down between Bynum and Bel Air, including near the intersection of High Point Road and MD-23 East-West Highway.
Quarter size hail was reported in Kensington.
Trees and power lines blew down in the 3800 block of Denfield Avenue.
Trees and power lines blew down in the 2600 block of Newton Street.
Dime to quarter size hail was observed by a spotter in the 2400 block of Cross Section Road.
Trees and branches blew down and nickel to quarter size hail was observed at Fawn View Farm on Onion Road in Pylesville.
Trees and branches blew down and nickel to quarter size hail was observed at Fawn View Farm on Onion Road in Pylesville.
Quarter size hail was observed by trained spotters in the 43500 block of Drum Cliff Road near the tidal Patuxent River.
Multiple trees blew down in the Severna Park area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122951, 1122952, 1122953, 1122954, 1122955, 1122956, 1122957, 1122958, 1122972, 1122973, 1122978, 1122980, 1122982, 1122984, 1122985, 1122987, 1122989, 1122991, 1122995, 1122998, 1123001, 1123004, 1123005, 1123008, 1123009, 1123011, 1123012, 1123014, 1123015, 1123017.